South Dakota, 2011

Damaging Winds in South Dakota, July 25, 2011

July 25, 2011 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over eastern Pennington County and produced strong wind gusts from Wasta to Wall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over eastern Pennington County and produced strong wind gusts from Wasta to Wall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 11:30 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 25, 11:30 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT MON JUL 25 2011

.DISCUSSION...AT 19Z SURFACE MAP SHOWS HIGH PRESSURE OVER THE ERN
DAKOTAS WITH SURFACE TROF EXTENDING FROM WRN MONTANA SOUTHEAST
INTO NERN WYOMING. SKIES ARE MOSTLY SUNNY WITH TEMPS IN THE UPPER
80S TO MID 90S. EXPECT TO SEE SCT CONVECTION TO DEVELOP LATER THIS
AFTERNOON AND INTO TONIGHT.

TONITE...UPPER TROF OVER PACIFIC NW WILL CONTINUE TO MOVE
EAST PRODUCING FALLING MID-LVL HEIGHTS. SURFACE TROF OVER CENTRAL
MONTANA WILL DEEPEN LATE THIS AFTERNOON AND MOVE INTO WRN SD BY
12Z TUESDAY. SURFACE FRONT CURRENTLY STRETCHES FROM WRN MONTANA
SE THRU NRN BLACK HILLS INTO CENTRAL SD. STRONG HEATING WILL LEAD
TO CAPE VALUES OF 2000-3000 J/KG. SURFACE BOUNDARY WILL ENHANCE LOW
LEVEL CONVERGENCE. THIS WILL COMBINE WITH DEEP LAYER SHEAR AND
STRONG INSTABILITY TO PRODUCE SCT TSTMS LATE THIS AFTERNOON AND
CONTINUING INTO TONIGHT WITH FRONTAL BOUNDARY MAIN FOCUS FOR SVR
THREAT LATE THIS AFT/TONIGHT.

TUES/TUES NIGHT...SFC LOW EXPECTED TO MOVE ACRS WRN SD/SOUTHERN ND
TUES AND TUES NITE. EXPECT DRY MORNING ON BACKSIDE OF MONDAY NIGHT
SYSTEM. STRONG DAYTIME HEATING WILL PRODUCE CAPE VALUES OF 1500-
2500 J/KG. LI'S WILL BE -4 TO -8 WITH STRONG MID-LEVEL INSTABILITY
ACROSS NRN CAMPBELL/CROOK COUNTIES AND WRN SD NORTH OF I-90. BUT
INHIBITING FACTOR WILL BE CAP ACROSS SD PLAINS. EXPECT ISOLD/SCT
TSTMS TO DEVELOP ACRS NERN WY/FAR WRN SD IN AFTERNOON AND CONTINUE
TO MOVE EAST ACROSS SD PLAINS TUES NITE.

WED/WED NITE...DAYTIME HEATING WILL AGAIN LEAD TO CAPE VALUES OF
1000-2000 J/KG WITH GOOD INSTABILITY. EXPECT TO SEE ISOLD/SCT
THUNDERSTORMS DEVELOP...MAINLY IN THE AFTERNOON AND EVENING HRS.
TEMPS WILL BE SEASONAL WITH HIGHS MAINLY IN THE MID 80S TO LOWER
90S.

.EXTENDED...GENERALLY ZONAL FLOW MIDWEEK WILL EVOLVE INTO RIDGING
OVER THE WEEKEND FOR WARMER AND DRIER CONDITIONS. TIMING OF
IMPULSES THAT COULD TRIGGER THUNDERSTORMS IS DIFFICULT AT THIS
RANGE...BUT SOME CONTINUITY EXISTS FOR A SMALL SHORTWAVE TO PRODUCE
THUNDERSTORMS THURSDAY. LEE SIDE TROF WILL PROVIDE SURFACE
CONVERGENCE FOR ISOLATED THUNDERSTORM DEVELOPEMENT.

&&

.AVIATION...SOME STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON INTO THIS EVENING. OTHERWISE...VFR CONDITIONS ARE
EXPECTED THRU TUESDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 25, 12:30 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON JUL 25 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
130 PM MDT (230 PM CDT) MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEAST WYOMING. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSETTLED WEATHER PATTERN DEVELOPING THIS WEEK WILL BRING A DAILY
CHANCE FOR THUNDERSTORMS TO VARIOUS PARTS OF THE REGION. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE ON TUESDAY
AFTERNOON THROUGH EARLY WEDNESDAY FOR SOUTH CENTRAL AND PORTIONS OF
WESTERN SOUTH DAKOTA...PARTICULARLY ALONG AND EAST OF A LINE FROM
FAITH TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 25, 1:36 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             JOHNSON SIDING          44.08N 103.44W
07/25/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

DBARBER
Local storm report, Jul 25, 1:53 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             1 ESE PACTOLA RESERVOIR 44.06N 103.48W
07/25/2011  E1.75 INCH       PENNINGTON         SD   CO-OP OBSERVER

0250 PM     HAIL             1 E PACTOLA RESERVOIR   44.07N 103.48W
07/25/2011  E2.75 INCH       PENNINGTON         SD   PARK/FOREST SRVC

&&

SSANDERS
Local storm report, Jul 25, 2:03 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             NNE HISEGA              44.06N 103.40W
07/25/2011  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            MUCH 1/2 INCH HAIL. SOME 1 3/4 INCH.

&&

DBARBER
Local storm report, Jul 25, 2:25 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             ENE HAYWARD             43.87N 103.33W
07/25/2011  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            AT LEAST 10 MINUTES OF GOLF BALL SIZED HAIL

&&

DBARBER
Local storm report, Jul 25, 2:41 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 ESE HAYWARD           43.86N 103.29W
07/25/2011  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

            MOSTLY MARBLE...MAX QUARTER SIZED HAIL

&&

DBARBER
Local storm report, Jul 25, 3:09 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     2 SSW HERMOSA           43.81N 103.21W
07/25/2011  E60 MPH          CUSTER             SD   TRAINED SPOTTER

            9 INCH DIAMETER TREE TOP BROKEN OFF. PEA SIZED HAIL

&&

DBARBER

The radar

The Rapid City radar (KUDX), 32 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
July 25, 3:10 PM MST
Where
Pennington County, 1 mi SE of Wasta
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
44.060, -102.436

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Pennington

When
July 25, 3:50 PM MST
Where
Pennington County, Wall
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.000, -102.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330882, 330883.